Vermont, 2006

Strong Wind in Vermont, April 23, 2006

April 23, 2006 · NWS BTV · 5 events in 5 counties and zones

High pressure across eastern Maine combined with low pressure near New Jersey on the 23rd, accounted for an increasing pressure gradient and brisk southeast low-level wind across the western slopes of the Green Mountains of Vermont. Southeast winds of 25 to 35 mph with gusts in excess of 50 mph occurred along the spine and western slopes of the Green Mountains.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

High pressure across eastern Maine combined with low pressure near New Jersey on the 23rd, accounted for an increasing pressure gradient and brisk southeast low-level wind across the western slopes of the Green Mountains of Vermont. Southeast winds of 25 to 35 mph with gusts in excess of 50 mph occurred along the spine and western slopes of the Green Mountains. Some unofficial measured wind gusts include 42 mph in Jericho and Jerusalem, 53 mph in Huntington and 57 mph in Jeffersonville with scattered reports of branches or isolated small trees down in Jericho (Chittenden) and South Lincoln (Addison).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Apr 23, 1:50 AM EST, 6 hours 40 minutes earlier.

Area forecast discussion, Apr 23, 1:50 AM EST, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
250 AM EDT SUN APR 23 2006

.SHORT TERM /TODAY THROUGH TUESDAY/...
AFTER SEVERAL DAYS W/ NO RAINFALL...CWA FINALLY RECEIVING MUCH
NEEDED RAINFALL. STAGNANT CUTOFF LOW STILL REMAINS EMBEDDED OVER THE
GREAT LKS REGION. WK OCCLUDED FRNT PUSHING PRECIP INTO THE REGION
ATTM...WITH SFC LOW OVER DELMARVA ENHANCING MOISTURE INFLOW ACROSS
THE AREA. THIS WILL CONTINUE THROUGH MUCH OF DAY. DRYSLOT SHOWING UP
ON RADAR/IR SAT WILL WORK EAST FROM WESTERN NY/PA LATER TDY...AS
MDLS HAVE LOW OVER GREAT LKS FINALLY PUSHING EAST. WILL BE KEEPING
HIR POPS FOR FIRST HALF OF TDY...TAPERING OFF OVERNGT INTO MON AS
DRYSLOT/LOW WORKS EAST. LINGERING PRECIP INTO MON AS LOW STALLS
SOMEWHAT WITH STRONG BLOCKING RIDGE OFF THE COAST...AND FINALLY
CLRING BY MON NGT/EARLY TUES MORN. MDLS HINT AT A FEW BREAKS ON TUES
IN ADVANCE OF CD FRNT WHICH SET TO PUSH THRU CWA LATE TUES INTO TUES
NGT. HAVE GONE AHEAD AND BUMPED UP WINDS ON TUES AHEAD OF FRNT...AS
MDL GUIDANCE SUGGESTING WINDS INCR...WHICH CURRENT GRIDS DO NOT SHOW
TIL LATE IN DAY. WITH CLD COVER/PRECIP TDY/TNGT WILL BE GOING A FEW
DEGREES COOLER THAN WHAT GFS MDL GUIDANCE SHOWS.
&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
NO CHANGES PLANNED FOR THE EXTENDED PORTION OF THE FORECAST ATTM.
MDLS STILL HAVE FRNTL SYSTEM PUSHING THRU CWA FOR TUES NGT...CLRING
REGION BY WED MORN. SYSTEM PACKS A QUICK PUNCH AS IT MVS THRU
FA...AND CONSIDERATION FOR NEXT SHIFT TO PUT IN MENTION OF
THUNDER...ALONG WITH INCR IN WINDS. BUFKIT SHOWS STRONG OMEGA
BULLSEYE WITH LITTLE CAPE. OTHER CONCERN TO BE LOOKED AT FOR WED
MORN FOR WRAP-AROUND MOISTURE IS COLD POOL OF AIR WORKING SE FROM
CENTRAL CANADA. 850MB TEMPS DOWN TO -10C TO -14C...ESPECIALLY FOR
NORTHERN CWA...WHICH COULD WARRANT MENTION OF -SW THERE. TROUGH MVG
AROUND THIS EXITING LOW WED NGT/THURS MORN COULD FURTHER ENHANCE
PROB FOR -SW. HIGH PRESSURE RIDGE BUILDS INTO THE NE THURS DURING
THE DAY INTO BEGINNING PART OF NEXT WEEKEND.
&&

.AVIATION...
LARGE PRECIPITATION SHIELD OVER THE AREA EARLY THIS MORNING IS
MOVING VERY SLOWLY TO THE EAST. AS A RESULT...RAIN WILL CONTINUE
THROUGH 00Z TONIGHT WITH VISIBILITIES LOWERING INTO THE MVFR
CATEGORY AFTER 12Z FOR ALL AREAS. THE PRECIPITATION WILL COME TO AN
END FROM WEST TO EAST AFTER 00Z...WITH JUST SOME LINGERING SHOWERS
AROUND.  CEILINGS THROUGH THE PERIOD WILL BE IN THE VFR CATEGORY
EARLY...THEN GENERALLY IN THE MVFR CATEGORY THROUGHOUT THE REMAINDER
OF THE PERIOD. WIND SPEEDS WILL GENERALLY BE LESS THAN 10 KNOTS
THROUGH THE PERIOD AND WILL BE FROM THE EAST OR SOUTHEAST.
&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&

SHORT TERM...JN
LONG TERM...JN
AVIATION...EVENSON
Hazardous weather outlook, Apr 23, 3:00 AM EST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
400 AM EDT SUN APR 23 2006

NYZ026>031-034-035-087-VTZ001>012-016>019-240800-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
400 AM EDT SUN APR 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW
YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT
AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. RAIN WILL PERSIST
THROUGH A BETTER PART OF THE PERIOD AS AN UPPER LEVEL LOW PRESSURE
SYSTEM MOVES VERY SLOWLY EASTWARD FROM THE EASTERN GREAT LAKES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THE UPPER LEVEL LOW
PRESSURE SYSTEM WILL BE RIGHT OVER THE AREA ON MONDAY...SO SHOWERS
WILL BE LIKELY. THE UPPER LEVEL LOW WILL EVENTUALLY MOVE EAST
MONDAY NIGHT...BUT ANOTHER TROUGH OF LOW PRESSURE WILL MOVE INTO
THE REGION TUESDAY AND WEDNESDAY AND BRING MORE PRECIPITATION TO
THE AREA. AT THIS TIME IT LOOKS LIKE HIGH PRESSURE WILL RETURN TO
THE REGION FOR THE THURSDAY THROUGH SATURDAY TIME PERIOD. THIS
WILL BRING DRIER WEATHER AND MORE SEASONAL TEMPERATURES TO THE
NORTH COUNTRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

EVENSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 strong wind. Local standard time, as filed.

Strong Wind, Eastern Addison

When
April 23, 8:30 AM EST to 7:00 PM EST
Where
Eastern Addison forecast zone
Measured
30 kt (35 mph) estimated sustained
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Strong Wind, Eastern Chittenden

When
April 23, 8:30 AM EST to 7:00 PM EST
Where
Eastern Chittenden forecast zone
Measured
30 kt (35 mph) estimated sustained
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Strong Wind, Eastern Franklin

When
April 23, 8:30 AM EST to 7:00 PM EST
Where
Eastern Franklin forecast zone
Measured
30 kt (35 mph) estimated sustained
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Strong Wind, Eastern Rutland

When
April 23, 8:30 AM EST to 7:00 PM EST
Where
Eastern Rutland forecast zone
Measured
30 kt (35 mph) estimated sustained
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Strong Wind, Lamoille

When
April 23, 8:30 AM EST to 7:00 PM EST
Where
Lamoille forecast zone
Measured
30 kt (35 mph) estimated sustained
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2006Every state in 2006This day in weather historyWarnings in Vermont, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503365, 5504351, 5504352, 5504353, 5504354.